Tornadoes · United States · Minnesota · 2018

EF0 tornado, Nerstrand to Dennison, Minnesota, August 27, 2018

From Nerstrand to Dennison, this EF0 tornado ran 2.3 miles across Rice and Goodhue counties on August 27, 2018, touching down at 5:17 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 27, 2018
Touchdown
5:17 PM CDT (22:17 UTC)
Lifted
5:21 PM CDT (22:21 UTC)
On the ground
4 minutes
Path length
2.3 miles (3.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Rice and Goodhue counties
Touchdown point
44.341, -93.050
Lift-off point
44.352, -93.007
Record number
1808271617-01

The damage survey

13 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Looking west. Tree debris invarious directions. Barn destroyed due to fire after a power pole was blown onto it.
  • large branches down, convergence.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The afternoon of Monday, August, 27th, several complexes of storms moved across South Dakota, Nebraska, northwest Iowa, and into western and southern Minnesota. The complex of storms in South Dakota produced large hail in west central Minnesota, or mainly around the communities of Glenwood, Alexandria, and Sauk Centre. A more pronounced area of storms that developed in northeast Nebraska, and into northwest Iowa, moved east-northeast into south central Minnesota. Several reports of wind damage occurred around Welcome, Truman and Northrop. These storms became more organized as they moved just south of the Twin Cities Metro area where two tornadoes formed between Faribault and Red Wing. These clusters of storms developed into a bow echo as it raced northeast into west central Wisconsin.

A storm survey determined that a tornado hit a farm east of Nerstrand. Several trees were downed, and a shed was destroyed. The wind also blew down a power pole, landing on a barn which then caught on fire. The tornado may have started southwest of Nerstrand, but it was impossible to determine from the damage pattern. Maximum winds were estimated at around 70 mph.

A storm survey determined that a tornado started just east of Nerstrand MN (in Rice County) and continued into Goodhue County, where is dissipated. It damaged trees and crops.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS MPX issued a tornado warning for this county at 22:16 UTC, 1 minute before the tornado touched down, in force until 22:23 UTC.

The county was under a severe thunderstorm watch, issued at 19:57 UTC and running to 23:50 UTC.

Issued (UTC)ExpiredProductOffice
19:57 UTC23:50 UTCSevere Thunderstorm WatchMPX
21:14 UTC22:15 UTCSevere Thunderstorm WarningMPX
22:05 UTC22:32 UTCSevere Thunderstorm WarningMPX
22:16 UTC22:23 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 27, 2:09 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 27, 2:09 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
209 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM CDT Mon Aug 27 2018

A very potent atmosphere this afternoon with 0-6KM wind shear
increasing to 40-50 kts by late in the day, and through the evening.
This will coincide with MLCAPEs of 2000-3500j/kg across the warm
sector in southern Minnesota. As of 130 pm, stronger storms were
developing near KSTC where elevated instability was noted. These
storms were also following the frontal boundary to the northeast
which will lead to further development over the next hour.

The main show for southern Minnesota later today has already begun
in southeast South Dakota, and northeast Nebraska. This is where the
main short wave and increasing wind shear was noted. As per SPC, an
enhanced area of severe storms is likely later today in the warm
sector across southern Minnesota, and into west central Wisconsin.
The main threat will be damaging straight line winds as forward
propagating shear vectors will increase above 50 kts later today.
Thus, once these storms become surface based, severe straight line
winds will increase. Several of the CAMS suggest this scenario this
afternoon, and into the evening. Once this activity moves off to
eastern Wisconsin tonight, there remains enough elevated
instability, associated with a deep upper level trough over the
Dakotas, to produced isolated/scattered showers/storms overnight,
and Tuesday. However, the severe weather threat will decrease
significantly after midnight. Tuesday will also see a substantial
decrease in the humidity levels as dew points drop into the 50s.

.LONG TERM...(Tuesday night through Monday)
Issued at 201 PM CDT Mon Aug 27 2018

The long term period will start off post-frontal with dry and cooler
weather.  The next chance of appreciable rainfall looks to come on
Friday, when an upper level shortwave embedded in a longwave
trough moves through. This will bring thunderstorms to the area,
but the severe risk looks best to our south.

By tomorrow night, the front will have finally cleared the entire
forecast area, with dry northerly flow spreading southward across
the area and a relatively cool night ahead. With the upper level
trough overhead, and dry high pressure moving in at the surface,
overnight lows in the 40s will be common across much of MN and
western WI, with some low to mid 50s mixed in across the metro and
far southern MN. Wednesday will be a quiet day with high pressure
still over the Upper Midwest. Highs will top out in the low 70s
under partly cloudy skies.

The surface high will slide to our east Thursday, leading to
southerly low level winds and increasing dew points especially in
western MN. 850H warm air advection will continue into the night as
lead shortwave energy arrives, which will bring a chance of
overnight thunderstorms to the area.  Given the instability in the
area and shortwave energy continuing to move through in pieces,
there could be continuous isolated to scattered storm activity
during the day Friday.  The highest likelihood of storms comes
Friday night when the main shortwave and associated surface trough
move in, with widespread thunderstorm activity looking fairly
reasonable.

High pressure looks to follow that system setting the stage for a
pleasant Labor Day Weekend across the region.  However, the ECMWF is
still at odds with the GFS and is indicating a chance for rain for
Labor Day itself.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM CDT Mon Aug 27 2018

There is a high probability of TSRA across most of southern
Minnesota, and into west central Wisconsin this afternoon, through
the early evening. There are some minor timing differences,
but confidence remains high that MPX Taf sites from KRWF to KRNH
will see a line of storms from 20z to 01z. Outside of the main
complex/line of storms, isolated/scattered activity is likely, but
timing and areal coverage is problematic. Any of these storms
will be capable of producing very strong winds, and hail. Based on
this line segment, a half hour to an hour of IFR conditions are
likely. After 01z, the bulk of the stronger storms will move east
of the MPX Taf sites. MVFR/IFR cigs are possible toward Tuesday
morning with winds slowly becoming northwest.

KMSP...

The best scenario is between 22-01z for the strongest storm
activity moving across the airport. As said before, there will be
a half hour or an hour of IFR conditions with strong westerly
winds. Winds will remain south this afternoon, light and variable
overnight, and northwest on Tuesday.

/OUTLOOK FOR KMSP/

Wed...VFR. Wind NW at 5-10kt bcmg S Wednesday night.
Thu...VFR. Wind SE at 10G20kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Aug 27, 11:47 AM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1147 AM CDT Mon Aug 27 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1147 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe weather has become increasingly likely this afternoon
across southern Minnesota, and into west central Wisconsin this
evening. The main threats are damaging winds, large hail, and
heavy rainfall. A few tornadoes are also possible. Southwest
Minnesota will likely see storms after 2 pm, with areas to the
east, and northeast, likely seeing the bulk of the activity
between 3 pm and 7 pm. Most of west central Wisconsin will see
thunderstorms after 7 pm.

High heat and humidity are likely again this afternoon, primarily
over east and south central Minnesota and west central Wisconsin
ahead of the cold front. Those who are active outdoors will be at
risk for heat illness if precautions are not taken.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More thunderstorms are expected Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed as early as 2-3
pm across southwest, and west central Minnesota. Spotter
activation will likely be needed in south central, and east
central Minnesota after 4 pm. West central Wisconsin will likely
need spotter activation after 5 pm.

In the hours before

Local storm report, Aug 27, 4:12 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 E WESTPORT            45.72N 95.14W
08/27/2018  M1.25 INCH       STEARNS            MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER TO HALF
            DOLLAR SIZED HAIL.

&&

ETA
Special weather statement, Aug 27, 4:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT MON AUG 27 2018

MNZ043-049-050-272200-
Benton-Morrison-Stearns-
417 PM CDT MON AUG 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BENTON...
NORTHEASTERN STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 417 PM CDT, a strong thunderstorm was located over Elmdale, or 13
miles southwest of Little Falls, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Little Falls, Albany, Avon, Pierz, Royalton, Holdingford, Randall,
Upsala, Swanville, Bowlus, Flensburg and Rice.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 146 and 155.
 U.S. Highway 10 in Minnesota between mile markers 134 and 168.

LAT...LON 4616 9437 4616 9418 4577 9388 4556 9457
      4575 9465 4590 9464 4603 9465 4619 9438
TIME...MOT...LOC 2117Z 239DEG 38KT 4582 9452

JRB
Local storm report, Aug 27, 4:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     1 WNW TRUMAN            43.83N 94.45W
08/27/2018                   MARTIN             MN   TRAINED SPOTTER

            LARGE BRANCHES AND A TREE DOWN. ESTIMATED
            WIND GUSTS OF 70 MPH.

&&

ETA
Special weather statement, Aug 27, 4:35 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
435 PM CDT MON AUG 27 2018

MNZ043-049>051-272245-
Benton-Morrison-Sherburne-Stearns-
435 PM CDT MON AUG 27 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...

Benton...Morrison...Sherburne...Stearns...

At 434 PM CDT...A line of strong thunderstorms with heavy rainfall
was along a line extending from Little Falls to Watkins, moving east
at 40 mph.

LOCATIONS IMPACTED INCLUDE...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph, Cold
Spring, Collegeville, Foley, Rockville, Clearwater, Richmond and
Avon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 150 and 178.
 U.S. Highway 10 in Minnesota between mile markers 146 and 193.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4598 9381 4598 9377 4545 9375 4540 9401
      4542 9405 4539 9407 4532 9446 4532 9450
      4589 9455 4616 9391 4616 9381
TIME...MOT...LOC 2134Z 240DEG 33KT 4589 9434 4511 9439

BORGHOFF
Special weather statement, Aug 27, 5:07 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT MON AUG 27 2018

MNZ044-045-052-053-272245-
Isanti-Mille Lacs-Kanabec-Chisago-
507 PM CDT MON AUG 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC...NORTHWESTERN
CHISAGO...MILLE LACS AND NORTHWESTERN ISANTI COUNTIES...

At 507 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Isle to near Dalbo. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Mille Lacs Lake, Princeton, Mora, Rush City, Milaca, Brunswick,
Onamia, Isle, Foreston, Ogilvie, Wahkon and Grasston.

This includes the following highways...
 Interstate 35 between mile markers 157 and 163.
 U.S. Highway 169 between mile markers 179 and 227.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4625 9344 4615 9343 4616 9306 4598 9306
      4598 9314 4574 9314 4573 9285 4564 9289
      4556 9376 4598 9377 4598 9381 4621 9381
      4625 9365
TIME...MOT...LOC 2207Z 247DEG 41KT 4614 9348 4562 9345

JRB
Local storm report, Aug 27, 5:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KASOTA                  44.29N 93.96W
08/27/2018                   LE SUEUR           MN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN THE KASOTA AREA.

&&

SPD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.3 hours before the tornado, 72 km from the path. August 27, 2018.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1465 joules per kilogram, CIN -96, lifted condensation level 698 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 232 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-96 J/kg
Surface CAPE
1827 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

1.7 hours after it, 72 km from the path. August 28, 2018.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 750 joules per kilogram, CIN -22, lifted condensation level 879 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -130 square meters per square second, 0 to 6 km bulk shear 64 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-22 J/kg
Surface CAPE
2981 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-130 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.6
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Minneapolis radar (KMPX), 70 km away, was scanning. The volume nearest the touchdown began at 22:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:42 UTCTSTM WND DMG2 W Le CenterLe Sueur, MNTREES DOWN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
21:50 UTCTSTM WND DMG5 Ssw MorristownWaseca, MNTREES DOWN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:05 UTCTSTM WND DMGFaribaultRice, MN1 TREE DOWN IN FARIBAULT. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:10 UTCTSTM WND DMGJordanScott, MNPOWERLINE DOWN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:17 UTCTORNADO2 Wsw NerstrandRice, MNSTORM SURVEY RATED TORNADO EF-0.
22:18 UTCTSTM WND DMG3 Sw NerstrandRice, MNBRANCHES SNAPPED AND METAL POLE BENT. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:19 UTCTSTM WND DMG1 S NerstrandRice, MNTREES BRANCHES DOWN AND CORN DOWN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:23 UTCTSTM WND DMG1 E NerstrandRice, MNWINDMILL FELL ON SHED. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:27 UTCTSTM WND DMG4 E NerstrandGoodhue, MNLARGE TREE LIMB DOWN. ESTIMATED WINDS GUSTS GREATER THAN 50 MPH.
22:27 UTCTSTM WND DMG8 S Cannon FallsGoodhue, MNPINE TREE SNAPPED NEAR BASE. DAMAGE TO A GAZEBO. TIME ESTIMATED FROM RADAR.
22:35 UTCTSTM WIND DMGKassonDodge, MNTREES DAMAGED
22:35 UTCTSTM WND GST 531 Se Dodge CenterDodge, MNAT DODGE COUNTY AIRPORT
22:35 UTCTORNADOKassonDodge, MNTREES DAMAGED
22:35 UTCTSTM WND GST 57Cannon Falls 7sseGoodhue, MNMESONET STATION MN042, CANNON FALLS 7SSE.
22:37 UTCTSTM WND DMG7 Se Cannon FallsGoodhue, MNTREE UPROOTED. TIME ESTIMATED FROM RADAR.
22:40 UTCTSTM WND GST 52KassonDodge, MN
22:40 UTCTSTM WND DMGEaganDakota, MNNUMEROUS TREE BRANCHES DOWN. TIME ESTIMATED FROM RADAR.
22:40 UTCTSTM WND DMGInner Grove HeightsDakota, MNSOCIAL MEDIA PICTURE OF TREE BRANCHES DOWN. TIME ESTIMATED FROM RADAR.
22:40 UTCTSTM WND DMGVasaGoodhue, MNROOF DAMAGE AND TREES DOWN IN VASA MN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:40 UTCTSTM WND DMGVasaGoodhue, MNFARM SHEDS DESTROYED.
22:40 UTCTORNADOVasaGoodhue, MNSTORM SURVEY RATED TORNADO EF-0.
22:45 UTCTSTM WND DMGPine IslandGoodhue, MNLARGE TREE SNAPPED ABOUT 10 FEET OFF THE GROUND. TIME ESTIMATED FROM RADAR.
22:47 UTCTSTM WND DMG2 Wsw Red WingGoodhue, MNTRACTOR TRAILERS TIPPED OVER. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:47 UTCTSTM WND DMG2 Wsw Red WingGoodhue, MNBUILDING DAMAGE. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR.
22:49 UTCTSTM WND DMGRed WingGoodhue, MNNUMEROUS BRANCHES DOWN. TREE UPROOTED. TIME ESTIMATED FROM RADAR.
22:49 UTCTSTM WND DMGRed WingGoodhue, MNTREE BRANCHES DOWN. TREE UPROOTED. TIME ESTIMATED FROM RADAR.
22:56 UTCTSTM WND GST 473 Wnw RochesterOlmsted, MNTRAINED SPOTTER REPORTED A MEASURED WIND GUST OF 47 MILES PER HOUR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 27, 2018

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 275:37 PM CDTEF0Goodhue, MN2.2150$300,000
August 278:23 PM CDTEF1Monroe, WI5.1150$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.